Colorado, 2009

Damaging Wind in Colorado, July 29, 2009

July 29, 2009 · NWS GJT · 1 event in 1 county or zone

A severe thunderstorm moved over the northern part of the Grand Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A severe thunderstorm moved over the northern part of the Grand Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 29, 1:10 PM MST, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 29, 1:10 PM MST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
210 PM MDT WED JUL 29 2009

.SHORT TERM...TONIGHT THROUGH FRIDAY...
A DEFORMATION ZONE STRETCHING WEST TO EAST ACROSS EAST-CENTRAL UT AND
WEST-CENTRAL CO IS SLIDING EAST AND MERGING WITH AN OLD COLD FRONT
AND WEAK BAROCLINIC ZONE THAT IS DROPPING SOUTH FROM WY AND ID. THIS
IS PROVIDING THE FOCUS FOR CONVECTIVE DEVELOPMENT WITHIN A FAVORABLE
ENVIRONMENT. CAPE ON THIS MORNINGS GJT SOUNDING WAS 1140 J...WITH AN
LI OF -4. THERE IS A BIT OF SPEED SHEAR ABOVE 13K...BUT NO DIRECTION
SHEAR EVIDENT. WILL EXPECT MAINLY ORDINARY CELLS WITH A FEW STRONG
STORMS THIS AFTERNOON THROUGH ABOUT 9 PM. AN ISOLATED SEVERE STORM
IS POSSIBLE OVER SE UT OR CENTRAL AND SW CO WITH BRIEF STRONG WIND
GUSTS THE MAIN THREAT. A FREEZING LEVEL ABOUT 15K AND A WET-BULB
ZERO ABOVE 13K GIVE LITTLE CHANCE FOR SEVERE HAIL.

THURSDAY THROUGH FRIDAY...CONVECTIVE POTENTIAL SHOULD SLOWLY DECREASE
THU AND FRI AS DRIER AIR ADVECTS IN FROM THE WEST. MODELS SHOW NW
FLOW BUILDS OVER THE AREA WITH PW DECREASING BOTH DAY. THU SHOULD
ALSO BE COOLER DUE TO A BIT OF COLD ADVECTION FROM THE OLD COLD FRONT
AND TROUGH DROPPING IN FROM THE NORTH.

.LONG TERM...FRIDAY NIGHT THROUGH THURSDAY...
THE AREA WILL INITIALLY BE ON THE DRY SIDE WITH RIDGING OVER THE WEST
COAST. THIS WESTERN RIDGE WILL SHIFT EAST THROUGH THE PERIOD...WITH
THE HIGH CENTER REACHING NEW MEXICO BY EARLY NEXT WEEK. THE RESULTING
SOUTHERLY FLOW WILL OPEN THE DOOR FOR INCREASED SUB-TROPICAL
MOISTURE...HOWEVER AT THIS TIME MODELS DO NOT INDICATE A MUCH OF A
SURGE IN STORE. BUT WE SHOULD BEGIN TO SEE A SLOW INCREASE IN
MOISTURE BY EARLY IN THE WORK WEEK. THE FAVORED AREA WILL BE THE
SOUTHERN MOUNTAINS WITH SCATTERED LATE DAY SHOWERS AND
THUNDERSTORMS.

&&

.AVIATION...
VFR TO CONTINUE FOR NEXT 24 HOURS.  LOCAL MVFR CONDITIONS WILL OCCUR
WITH THE HEAVIER SHOWERS AND TSTMS...ESPECIALLY IN SOUTHERN HALF OF
THE AREA AND OVER THE UINTA MTS. STORMS WILL DIMINISH AFTER SUNSET
BUT ISOLATED SHOWERS MAY PERSIST BEYOND MIDNIGHT OVER THE SERN UTAH
DESERT...SAN JUAN MTS...AND THE CENTRAL CO MTS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

.CO...NONE.
.UT...NONE.

SHORT TERM.....CJC
LONG TERM......EH
AVIATION.......CJC
Hazardous weather outlook, Jul 29, 5:00 AM MST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT WED JUL 29 2009

COZ001>014-017>023-UTZ022>025-027>029-301200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT WED JUL 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL INCREASE LATE IN THE
MORNING AND CONTINUE INTO THE EVENING HOURS.  MANY OF THESE
THUNDERSTORMS WILL BE STRONG AND GENERATE FREQUENT LIGHTNING...
SMALL HAIL AND GUSTY WINDS.  ONE OR TWO STORMS MAY APPROACH
SEVERE CONDITIONS WITH GUSTY WINDS IN EXCESS OF 50 MPH...
ESPECIALLY SOUTHEASTERN UTAH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THURSDAY...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS WITH LOCALIZED
BRIEF HEAVY SHOWERS AND SMALL HAIL.  GUSTY WINDS WILL BE COMMON WITH
THUNDERSTORMS.

FRIDAY THROUGH SUNDAY...EXPECT DRIER CONDITIONS...BUT ISOLATED
AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL FORM OVER THE
MOUNTAINS EACH DAY.  A FEW OF THESE STORMS WILL DRIFT OVER THE
VALLEYS...ACCOMPANIED BY GUSTY WINDS.

MONDAY AND TUESDAY...THE CHANCE OF SHOWERS AND THUNDERSTORMS RISES
DURING THE FIRST PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

THERE IS A SMALL CHANCE THAT SPOTTER ACTIVATION WILL BE NEEDED THIS
AFTERNOON.

The radar

The Grand Junction radar (KGJX), 27 km away, was scanning. The volume nearest the first event began at 23:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mesa

When
July 29, 4:50 PM MST to 4:55 PM MST
Where
Mesa County, (Gjt)walker Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
39.120, -108.520

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187126.